Missouri, 2004Tornadoes in Missouri, July 5, 2004
July 5, 2004 · NWS SGF · 3 events in 1 county or zone
3 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 5, 2:40 AM CST, 3 hours 54 minutes earlier.
Area forecast discussion, Jul 5, 2:40 AM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 AM CDT MON JUL 5 2004
.DISCUSSION UPDATED...
COLD POOL HAS DEVELOPED WITH THE COMPLEX OF THUNDERSTORMS OVER SOUTH
CENTRAL KANSAS. THIS COMPLEX HAS ACCELERATED EASTWARD SINCE 3
AM...AND WILL LIKELY AFFECT MOST OF THE FORECAST AREA THIS MORNING.
DAMAGING WINDS WILL BE THE MAIN THREAT. AFTER 10 AM...MOST OF THE
ACTIVITY WILL HAVE MOVED INTO EASTERN MISSOURI WITH CLEARING SKIES
AND HEAT INDICES LIKELY APPROACHING 100 DEGREES IN PORTIONS OF THE
OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON. WILL KEEP SMALL CHANCES
OF THUNDERSTORMS THIS AFTERNOON...BUT IT SHOULD BE LIMITED TO THE
FAR NORTHERN FORECAST AREA.
MID LEVEL CAP SHOULD HOLD MONDAY NIGHT...UNTIL SURFACE FEATURE AND
ASSOCIATED CONVECTIVE COMPLEX THAT DEVELOPS OVER THE NORTHERN
PLAINS...MOVES SOUTHEAST TOWARD OUR AREA. HAVE ONLY SLIGHT CHANCES
IN THE FAR NORTHWEST PART OF THE AREA UNTIL AFTER 3 AM TUESDAY WHICH
SEEMS REASONABLE DUE TO NON UPWARD ASCENT AND MID LEVEL CAP.
BOTH THE ETA/GFS ARE MOVING A FRONTAL BOUNDARY THROUGH THE AREA LATE
TUESDAY OR EARLY WEDNESDAY MORNING. GFS IS ABOUT 12 HOURS
FASTER...BUT WILL FOLLOW ETA WHICH SEEMS TO HAVE A BETTER HANDLE ON
CURRENT TRENDS. ANYWAY...FRONTAL BOUNDARY WILL LIKELY STALL OVER
NORTHERN ARKANSAS AND BEGIN TO MOVE NORTHWARD BY LATE WEDNESDAY INTO
THURSDAY. THERE COULD BE NOCTURNAL CONVECTIVE WEDNESDAY
NIGHT/THURSDAY MORNING...BUT WILL LEAVE DRY AT THIS TIME DUE TO
TIMING AND STRENGTH OF RETURN FLOW.
NO OTHER CHANGES IN THE EXTENDED PERIOD. LOOKS TO BE WARM AND HUMID
WHICH IS TYPICAL FOR EARLY JULY WEATHER OVER THE REGION.
.AVIATION...
COMPLEX OF THUNDERSTORMS OVER SOUTH CENTRAL KANSAS MAY GIVE MVFR
CEILINGS AND VISIBILITIES TO THE AREA EARLY THIS MORNING.
HOWEVER...MOST OF THE DAY SHOULD BE VFR.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FFA FOR VERNON...BARTON...JASPER...NEWTON...MCDONALD...
LAWRENCE...BARRY...STONE...AND TANEY COUNTIES THROUGH 1 PM.
KS...FFA FOR BOURBON...CRAWFORD...AND CHEROKEE COUNTIES THROUGH 1
PM.
WFO SGF
Hazardous weather outlook, Jul 5, 4:51 AM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
551 AM CDT MON JUL 5 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
551 AM CDT MON JUL 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
...SEVERE THUNDERSTORMS WITH DAMAGING WINDS POSSIBLE THIS MORNING...
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
NUMEROUS STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS UP TO
70 MPH...LARGE HAIL UP TO THE SIZE OF NICKELS...FREQUENT CLOUD TO
GROUND LIGHTNING...AND TORRENTIAL RAINFALL WHICH COULD PRODUCE
FLASH FLOODING.
AREAS AFFECTED AND TIMING:
SEVERE WEATHER WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA OF
SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS MORNING...AND AGAIN
LATER THIS AFTERNOON NORTH OF INTERSTATE 44.
DISCUSSION:
A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE
EAST ACROSS SOUTHERN MISSOURI THIS MORNING. STRONG MID LEVEL
WINDS AND INSTABILITY WILL MAINTAIN THE INTENSITY OF THESE STORMS
AS THEY SURGE EAST ACROSS THE AREA. THE PRIMARY THREAT WITH THESE
STORMS WILL BE THE POTENTIAL OF SIGNIFICANT AND WIDESPREAD
DAMAGING WINDS.
ADDITIONAL STORM DEVELOPMENT WILL BE POSSIBLE THIS AFTERNOON
MAINLY NORTH OF INTERSTATE 44 AS THE LOWER ATMOSPHERE BECOMES MORE
UNSTABLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SEVERAL DISTURBANCES WILL PROVIDE A CHANCE OF THUNDERSTORMS
THROUGH EARLY WEDNESDAY MORNING. SOME OF THE THUNDERSTORMS
COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE
MAIN THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY AFTER 5 AM FOR SOUTHEAST KANSAS
ACROSS THE REMAINDER OF THE OUTLOOK AREA AS THE MORNING
PROGRESSES.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
FOSTER
In the hours before
Local storm report, Jul 5, 5:53 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0653 AM CDT MON JUL 05 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0608 AM TSTM WND DMG 2 E APPLETON CITY 38.20N 93.99W
07/05/2004 ST.CLAIR MO LAW ENFORCEMENT
NUMEROUS TREES DOWN
LDLocal storm report, Jul 5, 6:02 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0702 AM CDT MON JUL 05 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0648 AM TSTM WND GST 3 W COLE CAMP 38.47N 93.25W
07/05/2004 58 MPH BENTON MO CO-OP OBSERVER
MEASURED 58 MPH WIND GUST
WDBLocal storm report, Jul 5, 6:10 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0710 AM CDT MON JUL 05 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0704 AM TSTM WND DMG 2 N CLIMAX SPGS 38.13N 93.05W
07/05/2004 CAMDEN MO LAW ENFORCEMENT
TREE DAMAGE. WINDS IN EXCESS OF 50 MPH.
WDBSpecial weather statement, Jul 5, 6:11 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
711 AM CDT MON JUL 5 2004
MOZ080-081-051315-
DALLAS-LACLEDE-
711 AM CDT MON JUL 5 2004
...SIGNIFICANT WEATHER ADVISORY FOR DALLAS AND LACLEDE COUNTIES...
AT 709 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN OUTFLOW BOUNDARY AHEAD OF STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 6 MILES SOUTHEAST OF MACKS CREEK TO BUFFALO TO 6
MILES SOUTHWEST OF PLEASANT HOPE...OR ALONG A LINE EXTENDING FROM 10
MILES SOUTHWEST OF CAMDENTON TO 19 MILES EAST OF BOLIVAR TO 15 MILES
NORTH OF SPRINGFIELD...AND MOVING EAST AT 35 MPH.
THESE STORMS WILL BE...
NEAR LEBANON BY 735 AM CDT.
WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. THE OUTFLOW
BOUNDARY AHEAD OF THESE THUNDERSTORMS WILL PRODUCE LOW
HANGING...OMINOUS LOOKING CLOUDS THAT WILL MARK THE LEADING EDGE OF
THE GUSTY WINDS.
AL/FOSTER
Local storm report, Jul 5, 6:32 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0732 AM CDT MON JUL 05 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0722 AM TSTM WND DMG 2 SE ETTERVILLE 38.35N 92.44W
07/05/2004 MILLER MO LAW ENFORCEMENT
TREE DOWN
WDBSpecial weather statement, Jul 5, 6:34 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
734 AM CDT MON JUL 5 2004
MOZ058-070-051330-
MARIES-PULASKI-
734 AM CDT MON JUL 5 2004
...SIGNIFICANT WEATHER ADVISORY FOR MARIES AND PULASKI COUNTIES...
AT 730 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ST. THOMAS TO ST.
ELIZABETH TO IBERIA TO RICHLAND...OR ALONG A LINE EXTENDING FROM 13
MILES SOUTH OF JEFFERSON CITY TO 19 MILES EAST OF OSAGE BEACH TO 15
MILES SOUTHEAST OF OSAGE BEACH TO 17 MILES SOUTHEAST OF CAMDENTON...
AND MOVING EAST AT 45 MPH.
THESE STORMS WILL BE...
NEAR CROCKER BY 740 AM CDT.
NEAR WAYNESVILLE BY 750 AM CDT.
NEAR FORT LEONARD WOOD BY 755 AM CDT.
NEAR BELLE BY 805 AM CDT.
THIS LINE OF THUNDERSTORMS HAS PRODUCED AN OUTFLOW BOUNDARY AHEAD OF
THE MAIN LINE OF STORMS. THIS OUTFLOW BOUNDARY WILL APPEAR VERY
OMINOUS...AND LOW HANGING CLOUDS WILL ACCOMPANY THIS FEATURE. WINDS
UP TO 50 MPH ARE EXPECTED WITH THIS OUTFLOW BOUNDARY...ALONG WITH
CLOUD TO GROUND LIGHTNING WITH THE STORMS.
AL/FOSTER
Tornado, Miller
- When
- July 5, 6:34 AM CST to 6:35 AM CST
- Where
- Miller County, 4 mi SE of Eldon
- Rating
- F1
- Path length
- 0.2 mi
- Path width
- 125 yd
- Property damage
- $50,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.317, -92.533
A derecho swept across Miller County during the early morning hours of July 5th. Three brief intermittent tornadoes occurred in rural areas of Northern Miller County. One barn was destroyed and moderate structural damage occurred to a frame home at the initial touchdown location. At the second location, a swath of trees were destroyed downed in a forested area. A final touchdown occurred five miles due east of Eldon where several trees were downed.
Tornado, Miller
- When
- July 5, 6:37 AM CST to 6:38 AM CST
- Where
- Miller County, 5 mi ESE of Eldon
- Rating
- F1
- Path length
- 0.2 mi
- Path width
- 125 yd
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.317, -92.500
Tornado, Miller
- When
- July 5, 6:40 AM CST to 6:41 AM CST
- Where
- Miller County, 6 mi E of Eldon
- Rating
- F1
- Path length
- 0.2 mi
- Path width
- 125 yd
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.350, -92.467
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Missouri, July 5, 20041 death · 48 injured · $350,000 · 70 kt wind · 1 event
- Flash Flood and Hail in Oklahoma, July 5 to 6, 20041 death · $25,000 · 2.5 in hail · 57 events
- Flash Flood and Hail in Nebraska, July 5, 2004$9.8 million · 1.75 in hail · 13 events
- Hail and Damaging Winds in Kentucky, July 5, 2004$147,000 · 69 kt wind · 51 events
- Flash Flooding and Hail in Texas, July 5, 2004$950,000 · 1.75 in hail · 4 events
- Damaging Winds in Indiana, July 5, 20041 injured · $323,000 · 61 kt wind · 3 events
- Hail in Kansas, July 5, 2004$225,000 · 1.75 in hail · 1 event
- Damaging Winds in Missouri, July 5, 20041 injured · $80,000 · 65 kt wind · 12 events
- Flash Flooding and Hail in Tennessee, July 5 to 6, 2004$22,000 · 1 in hail · 44 events
- Flash Flooding in Iowa, July 5, 2004$138,000 · 4 events
- Damaging Wind in South Carolina, July 5, 2004$150,000 · 65 kt wind · 1 event
- Hail in Texas, July 5, 2004$95,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413632, 5413633, 5413634.